Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 14 (3), 198-212

Drug-induced Tinnitus and Other Hearing Disorders

Affiliations
Review

Drug-induced Tinnitus and Other Hearing Disorders

H Seligmann et al. Drug Saf.

Abstract

Tinnitus and hearing loss, both reversible and irreversible, are associated both with acute intoxication and long term administration of a large range of drugs. The mechanism causing drug-induced ototoxicity is unclear, but may involve biochemical and consequent electrophysiological changes in the inner ear and eighth cranial nerve impulse transmission. Over 130 drugs and chemicals have been reported to be potentially ototoxic. The major classes are the aminoglycosides and other antimicrobials, anti-inflammatory agents, diuretics, antimalarial drugs, antineoplastic agents and some topically administered agents. Prevention of drug-induced ototoxicity is generally based upon consideration and avoidance of appropriate risk factors, as well as on monitoring of renal function, serum drug concentrations, and cochlear and auditory functions before and during drug therapy. Ototoxicity, although not life-threatening, may cause considerable discomfort to patients taking ototoxic drugs, and in some cases drug discontinuation may be necessary to prevent permanent damage. Much research has been performed to investigate the causes and mechanisms of ototoxicity, to try to prevent this complication. Despite these efforts, ototoxicity still occurs, and there is much work to be done in order to understand the mechanism of ototoxicity of different drugs and to prevent hearing loss and tinnitus in the future.

Similar articles

See all similar articles

Cited by 21 PubMed Central articles

See all "Cited by" articles

References

    1. Anesthesiology. 1989 Nov;71(5):782-3 - PubMed
    1. Drugs. 1988 Dec;36(6):754-72 - PubMed
    1. Drug Saf. 1993 Aug;9(2):143-8 - PubMed
    1. Otolaryngol Head Neck Surg. 1984 Dec;92(6):678-84 - PubMed
    1. N Engl J Med. 1967 Mar 2;276(9):512-4 - PubMed

MeSH terms

LinkOut - more resources

Feedback